Kansas, 2021Tornado and Damaging Wind in Kansas, March 14, 2021
March 14, 2021 · NWS GLD · 2 events in 1 county or zone
During the afternoon hours of March 14th, a landspout tornado occurred near Wheeler. Around the same time, two grain bins were destroyed as a result of downburst winds from a developing thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon hours of March 14th, a landspout tornado occurred near Wheeler. Around the same time, two grain bins were destroyed as a result of downburst winds from a developing thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 14, 11:03 AM CST, 42 minutes earlier.
Area forecast discussion, Mar 14, 11:03 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1103 AM MDT Sun Mar 14 2021
.SHORT TERM...(Today through Tuesday night)
Issued at 445 AM MDT Sun Mar 14 2021
Today-tonight...a 540mb upper level low pressure area over
southeast Colorado this morning is forecast to remain nearly
stationary today then drift into Nebraska and central Kansas as two
separate lows within a larger closed upper low tonight. At the
surface a 997mb low is forecast to deepen around the Oklahoma
panhandle by the end of the day then drift east-northeast toward
south central Kansas tonight.
Today: followed the NAM/RUC/HRRR solution. A dry slot is forecast to
lift north-northeast into parts of western Kansas late this morning
before filling back in with cloudiness this afternoon. There will be
a wide range in high temperatures and will be heavily dependent
on cloud cover. Am advertising highs in the mid 30s to low 40s in
far eastern Colorado with mid 40s to around 60 east of the CO/KS
border. The warmest temperatures are expected in the Hill City
area. East to southeast winds of 15 to 25 mph with higher gusts
are expected. Surface based instability develops in the dry slot
with low level wind and 850mb theta-e convergence near the KS/NE
border this afternoon. Low and mid level lapse rates steepen as
500mb temperatures associated with the upper low moves in. Bottom
line is that strong to severe thunderstorms will be possible
within the dry slot this afternoon with all modes of severe
weather possible. Elsewhere scattered to numerous showers and
possibly a rumble of thunder expected.
Tonight: surface winds gradually back to the northeast and north at
10 to 20 mph as the surface low moves east. Low clouds also fill
back in behind the low. Wraparound precipitation resumes with chance
to categorical pops. Low temperatures are expected to range from the
mid 20s to around 30 in far eastern Colorado with low to mid 30s
elsewhere. Snow is expected with the colder temperatures west of a
line from Trenton to Colby and Leoti. Currently looking at a trace
to 3 inches...highest from Yuma to Burlington and Flagler west.
Given the variations in the low level temperature profiles the past
few days will let the day shift get another look at 12z data and
adjust the amounts as needed. Its possible that a Winter Weather
Advisory may be needed.
Monday-Monday night...precipitation chances come to an end during
the day from southwest to northeast as drier air aloft moves in. The
NAM is holding on to more moisture/clouds in the boundary layer
compared to the GFS and the current forecast has quite a bit of
cloudiness. This will likely impact the high temperature forecast.
Will go with highs ranging from the mid 30s to low 40s in far
eastern Colorado to the low to upper 40s elsewhere. Low temperatures
range from the mid 20s to around 30.
Tuesday-Tuesday night...precipitation chances increase Tuesday
afternoon and night as another upper low moves toward the area. Rain
is expected during the afternoon changing over to snow from west to
east during the night. Snowfall amounts of a trace to perhaps two
inches are currently expected. High temperatures are forecast to
reach the low 40s to low 50s. Low temperatures fall into the mid 20s
to low 30s.
.LONG TERM...(Wednesday through Saturday)
Issued at 147 AM MST Sun Mar 14 2021
The start of the long term period features a system moving across
the Oklahoma Panhandle into south central Kansas. Guidance is fairly
consistent with the timing as the NAM and GFS are nearly
identical, whereas the ECMWF is about 6 hours slower with the
system. The main bulk of the precipitation will occur just earlier
of this forecast period, but starting Wednesday morning some
remaining snow/rain showers will be present from the wrap around
portion of the system. Current thinking is the precipitation
should be wrapping up around the early afternoon hours, I did
however raise POPS and extend the precipitation changes slightly
due to the slower progression that the ECMWF was showing.
Wednesday is looking to be gusty on the backside of the system,
some blowing snow may be present if still falling in the morning
hours mainly along and west of Highway 27. Any snow that falls
should be a fairly wet snow which should mitigate any snow blowing
from the ground. Temperatures for Wednesday are expected to be
fairly cool due to the blustery northerly wind.
Thursday, the storm system moves off to the east of the High Plains
allowing an upper level ridge to settle in along with dry weather.
Winds will continue to be out of the northwest as thats the
overall flow of the atmosphere as the ridge moves overhead. The
northwesterly flow will continue to keep temperatures a little
cooler but warmer than Wednesday as widespread upper 40s to low
50's are expected.
Friday and Saturday, guidance has the upper level ridge firmly over
the High Plains, southerly winds will also allow WAA to overspread
the CWA allowing warmer temperatures in the upper 50's to mid 60's.
The dry weather will continue each day. The end of the forecast
period hints at another disturbance dropping down towards the Baja
Peninsula and approaching the plains. There is quite a bit of
uncertainty with this system but will continue to be monitored in
future forecasts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1042 AM MDT Sun Mar 14 2021
Both MCK and GLD will see gusty east to northeast winds through
about 00Z this evening.
Conditions at GLD will bounce between MVFR and IFR as lower
clouds pass over the site through 20Z. VFR conditions are possible
after 20Z, but will be short lived with a return of MVFR by 03Z
and IFR conditions after 05Z as more light rain and snow moves in.
MCK will be IFR to LIFR through 20Z with MVFR conditions briefly
between 20-00Z. Conditions will be IFR after 00Z with LIFR
expected after 04Z as more light rain and lower clouds move over
the site.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...99
LONG TERM...TT
AVIATION...LOCKHART
Hazardous weather outlook, Mar 14, 4:05 AM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
405 AM MDT Sun Mar 14 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
405 AM MDT Sun Mar 14 2021 /505 AM CDT Sun Mar 14 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
There is a Marginal Risk for severe thunderstorms this afternoon
generally east of a line from Atwood to Oakley. The primary hazards
will be large hail and perhaps brief landspout tornadoes.
For tonight snow is expected west of a line from Trenton to Colby
and Leoti. Snowfall amounts ranging from a few tenths of an inch to
as much as 3 inches are expected, highest across far eastern
Colorado.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Another storm system will cross the Rockies and track east across
the Central and Southern Plains late Tuesday into Wednesday,
bringing another chance of rain and snow to the entire Tri-State
area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon across parts of
western Kansas. We would also appreciate rainfall and snowfall
amounts via telephone and social media.
In the hours before
Local storm report, Mar 14, 11:10 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 NW CULBERTSON 40.24N 100.85W
03/14/2021 M2.29 INCH HITCHCOCK NE COCORAHS
24 HOUR RAINFALL.
&&Local storm report, Mar 14, 11:12 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 W DANBURY 40.03N 100.53W
03/14/2021 M3.08 INCH RED WILLOW NE COCORAHS
24 HOUR RAINFALL.
&&Local storm report, Mar 14, 11:13 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1113 AM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 7 SSW MCCOOK 40.11N 100.67W
03/14/2021 M2.75 INCH RED WILLOW NE COCORAHS
24 HOUR RAINFALL.
&&Local storm report, Mar 14, 11:14 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1114 AM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 WNW INDIANOLA 40.26N 100.50W
03/14/2021 M2.01 INCH RED WILLOW NE COCORAHS
24 HOUR RAINFALL.
&&Local storm report, Mar 14, 11:25 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1125 AM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 1 WSW WRAY 40.07N 102.24W
03/14/2021 M3.50 INCH YUMA CO PUBLIC
SOCIAL MEDIA REPORT OF STORM TOTAL RAINFALL.
&&Local storm report, Mar 14, 11:34 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1134 AM MDT SUN MAR 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN 4 SE HALE 39.58N 102.07W
03/14/2021 M2.25 INCH YUMA CO COCORAHS
SOCIAL MEDIA REPORT OF STORM TOTAL RAINFALL.
&&Thunderstorm Wind, Cheyenne
- When
- March 14, 11:45 AM CST
- Where
- Cheyenne County, 1.8 mi ESE of St Francis Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.744, -101.767
Two grain bins were blown off their foundation. A grain bin was blown into the road (County Road 16 south-southeast of St. Francis). Key impacts: property damage, straight-line winds.
Tornado, Cheyenne
- When
- March 14, 11:50 AM CST to 11:51 AM CST
- Where
- Cheyenne County, 0.87 mi SE of Wheeler
- Rating
- EFU
- Path length
- 0.05 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 39.760, -101.710
Landspout tornado reported near the Wheeler landfill. Key impacts: tornado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, March 14, 20211 death · $15,000 · 1 event
- Winter Storm and Winter Weather in South Dakota, March 14 to 15, 202124 events
- Blizzard and Winter Storm in South Dakota, March 14 to 15, 202120 events
- Tornado and Damaging Wind in Nebraska, March 14, 2021$20,000 · 78 kt wind · 2 events
- Strong Wind in Massachusetts, March 14, 2021$12,000 · 8 events
- Heavy Snow and Winter Weather in California, March 14 to 15, 202110 events
- Wildfire in New Jersey, March 14 to 15, 20211 injured · 1 event
- Winter Storm and Winter Weather in Minnesota, March 14 to 15, 20218 events
- Winter Storm and Winter Weather in Iowa, March 14 to 15, 20218 events
- Heavy Snow in South Dakota, March 14 to 15, 20217 events
- High Wind in Nebraska, March 14, 2021$2,000 · 53 kt wind · 6 events
- Winter Storm and Winter Weather in California, March 14 to 19, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951598, 951597.